Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 8, NWS Birmingham, AL

December 28, 2024Lamar County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 28, 2024, 9:27 PM CST for Lamar County, Alabama. It was in force for 33 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 9:27 PM CST (03:27 UTC)
Expired
Dec 28, 2024, 10:00 PM CST
In force
33 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 9:27 PM CSTTORNADO3 Nw Star, ALCorrects previous tornado report from 3 NW Star. Damage to roof of a home at County Road 34 and Lampkin Road with a debris signature.
Dec 28, 9:27 PM CSTTORNADO3 Nw Star, ALRoof of a home at County Road 31 and Lampkin Road with a debris signature.
Dec 28, 9:27 PM CSTTORNADO3 Nw Star, ALNWS Storm Survey confirmed EF1 tornado with max winds of 105 mph southwest of Vernon, AL.
Dec 28, 9:40 PM CSTTSTM WND DMG2 W Vernon, ALTrees and powerlines down on McNees Crossing near Furnace Hill rd.
Dec 28, 9:40 PM CSTTORNADO4 W Pine Springs, ALNWS Storm Survey confirmed a brief EF0 tornado with max winds of 65 mph in far western Lamar County.
Dec 28, 9:45 PM CSTTORNADO1 Nne Beaverton, ALNWS Storm Survey confirmed a brief EF0 tornado with max winds of 70 mph north of Beaverton, AL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 8:09 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WFUS54 KBMX 290327
TORBMX
ALC075-290400-
/O.NEW.KBMX.TO.W.0008.241229T0327Z-241229T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
927 PM CST Sat Dec 28 2024

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Lamar County in west central Alabama...

* Until 1000 PM CST.

* At 927 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Bedford, or near Vernon, moving northeast at 70
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Vernon, Sulligent, Detroit, Beaverton, Lamar County Airport, Crews,
  Bedford, Henson Springs, Star, Pine Springs, Hightogy, and Lamar
  County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3395 8822 3406 8814 3405 8799 3402 8799
      3402 8795 3386 8795 3360 8817 3365 8826
TIME...MOT...LOC 0327Z 212DEG 60KT 3372 8821 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
2 follow-up statements
248 
WWUS54 KBMX 290335
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
935 PM CST Sat Dec 28 2024

ALC075-290400-
/O.CON.KBMX.TO.W.0008.000000T0000Z-241229T0400Z/
Lamar AL-
935 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR NORTHERN
LAMAR COUNTY...

At 935 PM CST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Sulligent to near
Vernon, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Vernon, Sulligent, Detroit, Beaverton, Lamar County Airport, Crews,
Gattman, Henson Springs, Pine Springs, and Hightogy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3369 8809 3384 8824 3395 8822 3406 8814
      3405 8799 3402 8799 3402 8795 3386 8795
TIME...MOT...LOC 0335Z 219DEG 53KT 3391 8822 3374 8805 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
067 
WWUS54 KBMX 290345
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
945 PM CST Sat Dec 28 2024

ALC075-290400-
/O.CON.KBMX.TO.W.0008.000000T0000Z-241229T0400Z/
Lamar AL-
945 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR
NORTHEASTERN LAMAR COUNTY...

At 945 PM CST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near Detroit to near Bluff,
moving northeast at 70 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sulligent, Detroit, Beaverton, Crews, Henson Springs, and Pine
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3379 8801 3397 8821 3406 8814 3405 8799
      3402 8799 3402 8795 3386 8795
TIME...MOT...LOC 0345Z 212DEG 60KT 3404 8812 3387 8795 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 28, 7:25 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 28, 7:25 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
725 PM CST Sat Dec 28 2024

...New SHORT TERM...

.SHORT TERM...
(Tonight through Monday)
Issued at 724 PM CST SAT DEC 28 2024

Key Message:

- Severe weather is likely (2-4/5 level risks) across the entire
  area, with the greatest threat generally west of I-65, from 9 PM
  through 8 AM Sunday at the the latest. Threats include
  tornadoes, with strong tornadoes possible in the west, damaging
  winds up to 70 mph, and large hail up to ping pong ball size.

No real big changes to the short term needed. The good news is
that the activity this afternoon never really got that strong as
it was encountering the wedge that is place and was able to keep
the environment overall stable. The line is really beginning to
intensify in central MS as of 7 PM and should slide into the
western portions of the area by 9 to 930 PM. The line itself is
now beginning to catch the discreet cells that were developing
ahead of the line. While we still need to be wary of these
individual cells, the big issue will be merging of cells into the
line, thus creating extra spin in the storms. This line is really
beginning to bow out and will likely turn into a strong wind event
with a few tornadoes along the bow itself. With this set up
expect widespread power outages and trees down outside of any
tornado threat.

Rain showers will end by sunrise in areas west of I-65, and by
midday, any lingering showers will have cleared all of Central
Alabama. Sunday afternoon will be dry with a breezy westerly wind.

In addition to the severe threat tonight, areas north and west of
the I-85 corridor are likely to receive up to 2-3 inches of
rainfall, which will improve lingering drought conditions but also
lead to minor flooding concerns through Sunday morning. Rainfall
amounts in the southeastern counties will be a tad lower, roughly
1-2".

16

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 248 PM CST SAT DEC 28 2024

No concerns of any significant impact weather expected for the
long term as we turn the pages from 2024 to 2025.

Drier but still above normal conditions will get us into New
Year's Eve day, when a quick shortwave brushes across northern AL.
Low end pops are expected for the northeastern counties, but not
expecting any appreciable rainfall out of that quick system.
Temperatures return more towards normal behind this system, with
highs in the 50s and lows in the 25-35 degree range. Decent
agreement with the models through next weekend, with upper flow
becoming shifting to northwesterly as some ridging builds to the
west in a very progressive pattern.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 515 PM CST SAT DEC 28 2024

First wave of precipitation is currently working through BHM and
TCL. Should see it end at TCL and BHM by 1z. Another batch of rain
may work into TCL after 2z. The main line of showers and storms
will be in at TCL by 4z, BHM and EET by 6z, ANB/ASN by 8z, and MGM
by 9z. The thunderstorms will last for about 2 to 3 hours and then
rain will persist for another hour or two. A few isolated showers
will be around on the backside. Rain should end and then skies
begin to clear about 4 to 6 hours later. Winds will increase to
15G28 kts with the line, but isolated spots if 40 kts or higher
with stronger to severe storms.

16

&&

.FIRE WEATHER...

Wet and stormy conditions are expected through Sunday morning,
with ample rainfall expected across most of Central Alabama. Rainfall
totals of 1 and 3 inches, perhaps locally higher for most
locations, but slightly lower totals along the Georgia state line.
Drying but mild conditions are expected behind this system, but
will cool down more towards normal after a weak system brushes
across northern Alabama on Tuesday. Southerly breezes will
increase ahead of the front as it approaches tonight, then shift
to the west on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  64  44  65 / 100  60   0   0
Anniston    59  65  46  66 / 100  70   0   0
Birmingham  57  64  46  66 / 100  40   0   0
Tuscaloosa  57  66  46  66 / 100  20   0   0
Calera      58  65  47  66 / 100  30   0   0
Auburn      62  69  46  65 / 100  60   0   0
Montgomery  62  69  46  69 / 100  40   0   0
Troy        63  71  45  70 / 100  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....02
AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1221 PM CST Sat Dec 28 2024

ALZ011>015-017>050-292130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1221 PM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms capable of producing tornadoes, with a
strong tornado possible, damaging wind gusts up to 70 mph, and
ping pong ball size hail will be likely across Central Alabama
this evening through the overnight hours.

There is a slight risk of excessive rainfall across all of Central
Alabama this afternoon through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms capable of producing tornadoes, damaging
wind gusts up to 60 mph, and hail will be likely across southeastern
Central Alabama during the early morning hours on Sunday, ending by
8 AM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday afternoon through early Sunday morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:41 PM CSTRiver Flood WarningBMXSumter25 hr
Dec 28, 8:56 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Pickens, Sumter79 min
Dec 28, 9:07 PM CSTSevere Thunderstorm WarningBMXLamar53 min
Dec 28, 9:29 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXFayette, Marion76 min
Dec 28, 9:43 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXHale, Marengo77 min
Dec 28, 9:48 PM CSTTornado WarningBMXMarion31 min
Dec 28, 9:58 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXWalker, Winston77 min
Dec 28, 10:00 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXTuscaloosa75 min
Dec 28, 10:32 PM CSTSevere Thunderstorm WarningBMXDallas, Perry73 min
Dec 28, 10:46 PM CSTSevere Thunderstorm WarningBMXBibb74 min
Dec 28, 10:55 PM CSTSevere Thunderstorm WarningBMXJefferson80 min
Dec 28, 11:17 PM CSTSevere Thunderstorm WarningBMXChilton, Shelby63 min
Dec 29, 12:20 AM CSTTornado WarningBMXLowndes25 min
Dec 29, 12:41 AM CSTTornado WarningBMXMontgomery34 min
Dec 29, 12:52 AM CSTSpecial Weather StatementBMXCalhoun68 min
Dec 29, 12:54 AM CSTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery, Tallapoosa66 min
Dec 29, 12:56 AM CSTTornado WarningBMXMontgomery23 min
Dec 29, 1:14 AM CSTTornado WarningBMXMacon31 min
Dec 29, 1:33 AM CSTTornado WarningBMXLee, Macon, Tallapoosa27 min
Dec 29, 1:34 AM CSTSpecial Weather StatementBMXBarbour, Bullock, Pike71 min
Dec 29, 1:43 AM CSTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Russell62 min
Dec 29, 1:57 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike, Russell55 min

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.